Alert archive / Pennsylvania / Flash Flood Warnings in 2003

Flash Flood Warning 86, NWS Pittsburgh, PA

July 8, 2003Westmoreland County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at Jul 8, 2003, 3:03 AM EDT for Westmoreland County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 8, 2003, 3:03 AM EDT (07:03 UTC)
Expired
Jul 8, 2003, 6:00 AM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Westmoreland County, PA

The radar

The Pittsburgh radar (KPBZ), 68 km from the middle of the area, began a volume at 07:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 7.1 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2003-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2003-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 148 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-210 J/kg
Mixed-layer LCL
903 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
148 m²/s²
0-3 km storm-relative helicity
176 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 080705
FFWPBZ
PAC129-081000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
303 AM EDT TUE JUL 8 2003

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WESTMORELAND COUNTY IN PENNSYLVANIA

* UNTIL 600 AM EDT

* AT 303 AM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED OVER ONE
  INCH OF RAIN HAS FALLEN IN THE PAST HOUR NEAR GREENSBURG.

* OTHER LOCATIONS IN THE WARNING INCLUDE...CALUMET-NORVELT...DERRY...  
LAWSON HEIGHTS...MANOR...NEW STANTON AND GREENSBURG...

<<CALL TO ACTION>>BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER
TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH
FLOODING IS OBSERVED ACT QUICKLY. MOVE TO HIGHER GROUND TO ESCAPE
FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER
BEGINS RISING.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...1-877-633-6772.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 7, 8:05 PM EDT, 6 hours 58 minutes earlier.

Area forecast discussion, Jul 7, 8:05 PM EDT, 6 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
805 PM EDT MON JUL 7 2003

UPDATED TO DROP MOST OF THE STORM AND FLOOD WATCHES. AM HOPEFUL NEXT
ROUND OF TSTMS IN NW OH WILL NOT GET HERE OVER NIGHT. CURRENT ATMOS HAS
BEEN PRETTY MUCH WORKED OVER BY THE WIND GUSTS AND STORMS OF EARLIER
THIS EVE.

.PBZ...
MD...FLOOD WATCH TIL 10 PM MDZ001.
OH...NONE.
PA...FLOOD WATCH TIL 10 PM PAZ021>023-029>032.
WV...FLOOD WATCH TIL 10 PM WVZ021>023-041.
Hazardous weather outlook, Jul 7, 3:09 PM EDT, 11 hours 54 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-080100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
309 PM EDT MON JUL 7 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT FOR
EAST CENTRAL OHIO AND THE NORTHERN PANHANDLE OF WEST VIRGINIA.

SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT FOR
EXTREME NORTHERN WEST VIRGINIA...WESTERN PENNSYLVANIA AND GARRETT
COUNTY MARYLAND.

THE GREATEST THREAT FROM THESE STORMS WILL BE STRONG DAMAGING WINDS
AND HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...

A SLIGHT RISK OF SEVERE THUNDERSTORMS IS POSSIBLE AGAIN ON TUESDAY
FOR THE REGION.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY.

In the hours before

Special weather statement, Jul 7, 9:29 PM EDT, 5 hours 34 minutes before
OHZ048-057-080300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
929 PM EDT MON JUL 7 2003

THUNDERSTORMS WILL MOVE EASTWARD ACROSS COSHOCTON COUNTY AND
NORTHERN MUSKINGUM COUNTY THROUGH 11 PM. EXPECT WINDS GUSTING TO
NEAR 50 MPH AND HEAVY RAIN WITH THESE STORMS. HAIL IS ALSO
POSSIBLE.
Special weather statement, Jul 7, 10:05 PM EDT, 4 hours 58 minutes before
OHZ039>041-048>050-057>059-068-069-WVZ001>004-012-080500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1005 PM EDT MON JUL 7 2003

SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 100 AM EDT TUESDAY MORNING
FOR THE FOLLOWING COUNTIES...

IN WEST VIRGINIA...

  BROOKE          HANCOCK         MARSHALL        OHIO
  WETZEL

IN OHIO...

  BELMONT         CARROLL         COLUMBIANA      COSHOCTON
  GUERNSEY        HARRISON        JEFFERSON       MONROE
  MUSKINGUM       NOBLE           TUSCARAWAS

<<< CALL TO ACTION >>> A SEVERE THUNDERSTORM WATCH MEANS THAT SEVERE
THUNDERSTORMS ARE POSSIBLE IN AND CLOSE TO THE WATCH AREA...PRODUCING
DAMAGING WINDS..LARGE HAIL..AND FREQUENT LIGHTNING.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 2:58 AM EDTSevere Thunderstorm WarningPBZBeaver47 min
Jul 8, 3:05 AM EDTSevere Thunderstorm WarningPBZAllegheny55 min
Jul 8, 3:20 AM EDTSevere Thunderstorm WarningPBZWashington55 min
Jul 8, 3:43 AM EDTSevere Thunderstorm WarningPBZBeaver62 min
Jul 8, 5:06 AM EDTSevere Thunderstorm WarningPBZBeaver54 min
Jul 8, 5:18 AM EDTSevere Thunderstorm WarningPBZAllegheny57 min
Jul 8, 6:07 AM EDTSevere Thunderstorm WarningPBZBeaver53 min
Jul 8, 6:22 AM EDTSevere Thunderstorm WarningPBZLawrence68 min
Jul 8, 6:31 AM EDTSevere Thunderstorm WarningPBZMercer74 min
Jul 8, 6:40 AM EDTSevere Thunderstorm WarningPBZWashington65 min
Jul 8, 6:43 AM EDTFlash Flood WarningPBZGreene3 hr
Jul 8, 6:43 AM EDTSevere Thunderstorm WarningPBZButler, Jefferson62 min
Jul 8, 7:02 AM EDTSevere Thunderstorm WarningPBZAllegheny58 min
Jul 8, 7:13 AM EDTFlash Flood WarningPBZFayette3 hr
Jul 8, 7:55 AM EDTFlash Flood WarningPBZBeaver3 hr
Jul 8, 7:29 PM EDTSevere Thunderstorm WarningPBZBeaver61 min
Jul 8, 7:32 PM EDTSevere Thunderstorm WarningPBZWashington58 min
Jul 8, 7:40 PM EDTSevere Thunderstorm WarningPBZAllegheny65 min

Nearby

Flash Flood Warnings in Pennsylvania, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.